Millions of men take impotence drugs like &to=http:// english.pravda.ru/fun/2002/02/12/26371.html ' target=_blank>Viagra. Now reports that 43 of them have developed a not-too-rare form of blindness have health officials examining if the drugs might play any role.
There`s no evidence yet that the drugs increase risk. Indeed, the same types of illnesses that lead to impotence are linked to this type of vision loss.
Still, "we take this seriously," said Food and Drug Administration spokeswoman Susan Cruzan, as the agency disclosed Friday that it was talking with the makers of Viagra, Cialis and Levitra about what the labels of those drugs should say about the reports. Cialis` maker recently, and voluntarily, added a one-line mention to its label.
At issue is sudden vision loss when blood flow to the optic nerve is blocked, a condition called NAION or non-arteritic anterior ischemic optic neuropathy. Seven such instances were reported in a March case review by two University of Minnesota &to=http:// english.pravda.ru/region/2002/06/26/31177.html ' target=_blank>ophthalmologists. The report by Dr. Howard Pomeranz and Dr. Abdhish Bhavsar was one of the first warnings of a possible link, informs Twin Cities.
In a statement, Pfizer said that a review of 103 clinical trials with Viagra involving 13,000 patients found no reports of the sudden blindness, known as non-arteritic anterior ischemic optic neuropathy (NAION). "There is no evidence showing that NAION occurred more frequently in men taking Viagra than men of similar age and health who did not take Viagra," the statement said.
FDA spokeswoman Suzanne Trevino said the FDA "has not determined that there is a cause and effect due to these drugs." She added: "We are working with the company to ensure that this information is available to doctors and patients."
Sudden blindness is caused by the blockage of blood flow to the optic nerve and is most common in older people - who disproportionately use Viagra. An estimated 1,000 to 6,000 Americans suffer an optic blockage each year.
All three impotence drugs - Viagra, Cialis and Levitra - already include warnings that the drug can cause, among other side effects, minor vision changes that include blurring, sensitivity to light and the presence of a bluish tinge to objects. The makers of Cialis, Eli Lilly & Co. and Icos Corp., have already voluntarily added a notice about the risk of sudden blindness to their label.
The three drugs work by slightly dilating arteries so the flow of blood increases to the penis. Howard Pomeranz, director of neuro-ophthalmology at the University of Minnesota Medical School, who recently reported the possible link between Viagra and sudden blindness in an ophthalmology journal, has written that the drug could be having a similar effect on the optic nerve. But he also has written that a definitive cause-and-effect link has not been established.
Subscribe to Pravda.Ru Telegram channel, Facebook, Twitter, YouTube, RSS!
Thousands of pages of secret military plans are to be offered for approval at the upcoming NATO summit in Vilnius